Indiana, 2010Damaging Winds in Indiana, May 1, 2010
May 1, 2010 · NWS IND · 2 events in 2 counties and zones
A Line of thunderstorms stretched from southern Illinois to southwest Arkansas before pushing northeast into west-central and southwest Indiana during the early morning hours of the 1st of May. A few high wind and severe wind reports were received in west-central Indiana and pea sized hail was also observed in Terre Haute.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Line of thunderstorms stretched from southern Illinois to southwest Arkansas before pushing northeast into west-central and southwest Indiana during the early morning hours of the 1st of May. A few high wind and severe wind reports were received in west-central Indiana and pea sized hail was also observed in Terre Haute.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 30, 11:30 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Apr 30, 11:30 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1230 AM EDT SAT MAY 1 2010
.UPDATE...FORECAST LOOKING GOOD REGARDING THE TIMING OF
THUNDERSTORMS ACROSS CENTRAL INDIANA OVERNIGHT...SO WILL NOT MAKE
ANY CHANGES. THE HRRR RADID REFRESH LOOKS A TAD FAST COMPARED TO THE
CURRENT RADAR LOOP WAS HAS THE STORMS STILL WELL TO THE WEST FROM
AROUND CHICAGO TO JUST EAST OF ST. LOUIS. EXPECT THE STORMS TO
APPROACH LAFAYETTE AROUND 1 AM EDT AND THE METRO AREA AROUND 4 AM.
WILL ALSO UPDATE FLASH FLOOD WATCH WITH NO CHANGES WITH 00Z MODEL
DATA NOT IN YET.
&&
.SYNOPSIS...
A COLD FRONT WILL MOVE INTO CENTRAL INDIANA TONIGHT...EVENTUALLY
STALLING NEAR THE OHIO RIVER ON SATURDAY. THE FRONT WILL BE THE
FOCUS FOR SHOWERS AND THUNDERSTORMS TONIGHT CONTINUING INTO
SATURDAY. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL ARRIVE AS THE
BOUNDARY MOVES BACK NORTH SATURDAY NIGHT AND SUNDAY. STRONG TO
SEVERE THUNDERSTORMS WITH HEAVY RAINFALL WILL BE POSSIBLE
THROUGHOUT THE WEEKEND.
&&
.SHORT TERM.../TONIGHT THROUGH SUNDAY NIGHT/.
RAPID INFLUX OF LOW LEVEL MOISTURE AHEAD OF THE APPROACHING FRONT
BOUNDARY HAD BROUGHT A FAIR AMOUNT OF LOWER CLOUDS INTO THE
FORECAST AREA THIS AFTERNOON. THIS HAD HELD TEMPERATURES AND WIND
GUSTS DOWN TO SOME DEGREE...WITH CURRENT TEMPS GENERALLY IN THE
LOWER AND MIDDLE 70S.
FORECAST CHALLENGES FOCUS ON POTENTIAL FOR HEAVY RAINFALL AND
STRONG TO SEVERE STORMS WITH FRONTAL BOUNDARY IN THE REGION FOR
MUCH OF THE WEEKEND. MOST OF THE MODEL GUIDANCE IN FAIRLY GOOD
AGREEMENT THROUGH THE WEEKEND...BUT HAVE LEANED TOWARDS GFS
ENSEMBLES/SREF/ECMWF WITH RESPECT TO LOCATION OF THE FRONT AND
RESPECTIVE TRACK OF THE LOW PRESSURE WAVES MOVING ALONG IT.
WHILE CURRENT VIS SATELLITE IMAGERY WOULD INDICATE POTENTIAL FOR A
FEW ADDITIONAL BREAKS IN THE CLOUDS THIS AFTERNOON...LIKELY TO
REMAIN MOSTLY CLOUDY WEST OF I-65 INTO THE EVENING. MONITORING THE
RAPIDLY DEVELOPING CONVECTION OVER THE MID/UPPER MISSISSIPPI
VALLEYS THIS AFTERNOON AS WELL. EXTRAPOLATION AND WRF/SREF
ANALYSIS TRACKING BULK OF THE CURRENT ACTIVITY TO THE NORTHWEST OF
THE FORECAST AREA THROUGH 00Z. CONVECTION SHOULD BECOME BETTER
ORGANIZED TO THE SOUTHWEST OF THE REGION THIS EVENING AS LOW
LEVEL JET STRENGTHENS. THE JET WILL ROTATE ACROSS THE FORECAST
AREA AFTER 06Z WITH DEEP CONVERGENCE AXIS THROUGH 700MB DEVELOPING
THROUGH SATURDAY MORNING. HAVE INTRODUCED CHANCE POPS IN THE WEST
AFTER 00Z...SPREADING EAST OF I-65 AFTER 06Z AS THE STRONG LOW
LEVEL CONVERGENCE COMBINES WITH ZONE OF UPPER DIFFLUENCE AS SPLIT
JET FLOW DEVELOPS. POTENTIAL FOR A FEW STRONG TO SEVERE STORMS
REMAINS POSSIBLE LATE TONIGHT AS BL SHEAR VALUES REMAIN FAVORABLE
AND DEEP LOW LEVEL MOISTURE PUMPS INTO THE OHIO VALLEY. AVAILABLE
INSTABILITY REMAINS A BIG QUESTION MARK...WITH LESS THAN 1000 J/KG
ANTICIPATED DURING THE EARLY MORNING HOURS. WILL CONTINUE TO
HIGHLIGHT THREAT IN THE HWO. CONVECTION LIKELY TO BE HEAVIEST LATE
TONIGHT AND EARLY SATURDAY SOUTH OF I-70...AND HAVE PLACED HIGHEST
POPS IN THESE AREAS. 0.50-1 INCH VERY LIKELY OVER MUCH OF THE
FORECAST AREA THROUGH MIDDAY SATURDAY WITH LOCALLY HIGHER AMOUNTS
OVER SOUTHERN COUNTIES.
MUCH OF THE FORECAST AREA SHOULD GET A BREAK THROUGH THE AFTERNOON
SATURDAY AS THE BOUNDARY SETTLES NEAR THE OHIO RIVER AND DRIER AIR
ALOFT BRIEFLY FILTERS ACROSS THE REGION. FOCUS THEN SHIFTS TO
SECONDARY WAVE OF LOW PRESSURE LIFTING OUT OF THE LOWER
MISSISSIPPI VALLEY SATURDAY NIGHT. MODEL CONSENSUS HAS SHIFTED THE
TRACK OF THE LOW FURTHER NORTH AND WEST SATURDAY NIGHT...WITH
WIDESPREAD HEAVY RAINFALL IMPACTING THE ENTIRE FORECAST AREA.
CONCERNS FOR EXCESSIVE RAINFALL CONTINUE ACROSS SOUTHERN HALF OF
THE FORECAST AREA WHERE COMBINATION OF 60+KT LOW LEVEL JET...PWATS
IN EXCESS OF 2 INCHES AND DEEP LOW LEVEL CONVERGENCE AXIS WILL
CONTRIBUTE TO PERSISTENT HEAVY CONVECTION FOR MUCH OF THE NIGHT INTO
SUNDAY MORNING. WITH ADDITIONAL QPF VALUES OF 1 TO 3 INCHES
POSSIBLE OVER SOUTHERN COUNTIES...WILL BE HOISTING A FLASH FLOOD
WATCH SOUTH OF I-70 FROM SATURDAY EVENING TO SUNDAY EVENING. WHILE
MODEL GUIDANCE DIFFERS TO SOME DEGREE WITH REGARDS TO TRACK AND
STRENGTH OF THE SECOND WAVE...GREATEST CONCERN FOR WATER PROBLEMS
SOUTH OF INDY METRO.
COMBINATION OF IDEAL BL SHEAR VALUES AND IMPRESSIVE DYNAMICS
WARRANTS A CONTINUED MENTION OF ISOLATED SEVERE STORMS AS THE WAVE
MOVES THROUGH SATURDAY NIGHT AND SUNDAY DESPITE QUESTION MARKS
WITH INSTABILITY AVAILABLE ONCE AGAIN. FRONT WILL SLOWLY SHIFT
EAST SUNDAY AFTERNOON AND EVENING WITH PRECIPITATION COMING TO AN
END.
TEMPS...NEAR MAVMOS GUIDANCE THROUGH MUCH OF THE WEEKEND ON TEMPS
AS IT LOOKED REASONABLE. TRENDED TOWARDS THE WARMER MET GUID
SUNDAY NIGHT AS GFS APPEARS TO BRING COOLER DRIER AIRMASS IN TOO
QUICKLY.
&&
.LONG TERM.../MONDAY THROUGH FRIDAY/.
RELATIVELY DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES
CHARACTERIZED THE EXTENDED PORTION OF THE FORECAST...AS DECENT
AGREEMENT BETWEEN MODEL SOLUTIONS EXISTS WELL INTO MID-WEEK. THE
EXTENDED FORECAST TRENDED MORE TOWARDS THE ECMWF...WHICH IS ALSO THE
MODEL HPC STRONGLY FAVORED. BY THE BEGINNING OF THE PERIOD...OUR
FORECAST AREA IS POST-FRONTAL. WEAK RIDGING ALOFT BEGINS TO TAKE
PLACE BY MIDWEEK...AS ANOTHER UPPER LEVEL LOW BEGIN TO TAKE SHAPE
OVER SOUTHERN SASKATCHEWAN AND MANITOBA. AS THIS UPPER LOW
PROGRESSES EASTWARD...THE NEXT CHANCE FOR PRECIPITATION ACROSS THE
FORECAST AREA ARRIVES ON THURSDAY MORNING...WITH THE LOW SENDING A
FRONTAL BOUNDARY INTO THE AREA. THE 12Z GFS ALSO HAS THIS FRONT
PUSHING INTO THE FORECAST AREA THURSDAY MORNING. THUS HAVE
INTRODUCED SLIGHT POPS TO ACCOUNT FOR THIS POSSIBILITY. MODEL
SOLUTIONS DIVERGE FROM HERE WITH THE 00Z ECMWF DIGGING A POTENT
UPPER LEVEL WAVE INTO THE MID-MISSISSIPPI VALLEY TO END THE WORK
WEEK...WHILE THE 12Z GFS ILLUSTRATES A MUCH WEAKER DISTURBANCE THAT
EVENTUALLY GETS SWEPT ALONG THE AMBIENT FLOW. STUCK CLOSE TO HPC
GUIDANCE AND WENT WITH SLIGHT CHANCE POPS TO HINT AT THE POSSIBILITY
OF A LATE WEEK SYSTEM.
&&
.AVIATION...DISCUSSION FOR 010600Z TAF ISSUANCE. LONG LINE OF
CONVECTIVE CLUSTERS EXTENDS FROM THE GREAT LAKES SOUTHWESTWARD INTO
ARKANSAS. BREAKS IN THE LINE ARE BECOMING MORE NUMEROUS OVER THE
NORTHERN SECTIONS...BUT MODERATE AMOUNTS OF INSTABILITY FOR THIS
TIME OF DAY REMAIN AHEAD OF THE LINE...SO EXPECTING LINE TO HOLD
TOGETHER FOR THE MOST PART OVERNIGHT...AIDED BY A STRONG LOW LEVEL
JET. APPEARS MAIN CONVECTIVE THREAT OVER THE TERMINALS WILL BE
THROUGH ABOUT 011100Z. BRIEF IFR VISIBILITY RESTRICTIONS PROBABLE IN
THE HEAVIER CELLS.
010000Z UPPER AIR AND PROFILER DATA SUGGEST 50-60KT LOW LEVEL JET
ACROSS THE AREA AT 040-050. BOUNDARY LAYER SHOULD REMAIN AT
PARTIALLY MIXED OVERNIGHT WITH CONVECTION AROUND...SO DON/T THINK
WIND SHEAR WILL MEET CRITERIA FOR INCLUSION IN THE FORECAST. LOW
LEVEL JET EXPECTED TO WEAKEN AFTER PASSAGE OF CONVECTIVE LINE.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM SATURDAY EVENING THROUGH SUNDAY EVENING
FOR INZ051>057-060>065-067>072.
&&
UPDATE...KOCH
SYNOPSIS...RYAN
SHORT TERM...RYAN
LONG TERM...MRD/RYAN
AVIATION...JAS
Hazardous weather outlook, Apr 30, 2:44 PM EST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
344 PM EDT FRI APR 30 2010
INZ051>057-060>065-067>072-011000-
VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-
BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
JENNINGS-
344 PM EDT FRI APR 30 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS WILL MOVE INTO CENTRAL INDIANA TONIGHT. SEVERE
STORMS ARE NOT EXPECTED AT THIS TIME...BUT GUSTY WINDS ARE
POSSIBLE WITH THE STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS ARE POSSIBLE AT TIMES SATURDAY AND SUNDAY. SEVERE
STORMS ARE POSSIBLE MAINLY SATURDAY NIGHT INTO EARLY SUNDAY. THE
PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. LIGHTNING
IS A THREAT FROM ANY THUNDERSTORM.
IN ADDITION...HEAVY RAINFALL AND FLASH FLOODING WILL BE
POSSIBLE...ESPECIALLY SATURDAY NIGHT AND SUNDAY. 2 TO 4 INCHES
WILL BE POSSIBLE FROM TONIGHT THROUGH SUNDAY EVENING WITH LOCALLY
HIGHER AMOUNTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ021-028>031-035>049-011000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-
344 PM EDT FRI APR 30 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS WILL MOVE INTO CENTRAL INDIANA TONIGHT. SEVERE
STORMS ARE NOT EXPECTED AT THIS TIME...BUT GUSTY WINDS ARE
POSSIBLE WITH THE STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS ARE POSSIBLE AT TIMES SATURDAY AND SUNDAY. SEVERE
STORMS ARE POSSIBLE MAINLY SATURDAY NIGHT INTO EARLY SUNDAY. THE
PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. LIGHTNING
IS A THREAT FROM ANY THUNDERSTORM.
IN ADDITION...HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE
POSSIBLE...ESPECIALLY SATURDAY NIGHT AND SUNDAY. 1 TO 3 INCHES
WILL BE POSSIBLE FROM TONIGHT THROUGH SUNDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
RYAN
Thunderstorm Wind, Vigo
- When
- May 1, 1:20 AM EST
- Where
- Vigo County, 1.07 mi E of Terre Haute
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.470, -87.380
A trained spotted observed pea sized hail in addition to the 65 mph wind gust reported in Terre Haute.
Thunderstorm Wind, Clay
- When
- May 1, 1:20 AM EST
- Where
- Clay County, 2.33 mi SSW of Coalmont
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $7,000
- Reported by
- COOP Observer
- Coordinates
- 39.170, -87.250
Trees were reported down in the southern portion of Shakamak State Park.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, May 1 to 4, 201018 deaths · 1 injured · $1.6 billion · EF2 · 67 events
- Tornadoes and Flash Flooding in Mississippi, May 1 to 2, 20106 deaths · 7 injured · $12 million · EF3 · 34 events
- Tornadoes and Flash Flooding in Tennessee, May 1 to 15, 20105 deaths · 14 injured · $679 million · EF3 · 47 events
- Tornado and Flash Flooding in Kentucky, May 1 to 16, 20104 deaths · 1 injured · $5.8 million · EF0 · 86 events
- Tornadoes and Flash Flooding in Arkansas, May 1 to 2, 20101 death · $1.1 million · EF1 · 27 events
- Tornadoes and Flash Flooding in Kentucky, May 1 to 3, 2010$1.4 million · EF2 · 45 events
- Lightning Strikes in Indiana, May 1, 20101 death · $50,000 · 2 events
- Tornadoes and Flash Flooding in Arkansas, May 1, 2010$8.6 million · EF1 · 9 events
- Flash Flooding and Hail in Mississippi, May 1 to 2, 20101 injured · $1.6 million · 2.75 in hail · 31 events
- Flooding in West Virginia, May 1 to 3, 2010$120,000 · 6 events
- Hail and Damaging Winds in Texas, May 1, 2010$37,000 · 2 in hail · 19 events
- Tornado and Damaging Winds in Kentucky, May 1, 2010$44,000 · EF0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235649, 235678.